In my recent post, Mitigating the Risk of Taking PPIs, we discussed many of the concerns surrounding the use of PPI medications. A recent study published in the Journal of General Internal Medicine also noted that patients taking PPI medications post-surgery were at an increased risk of death. Death.
In addition to the risks addressed in my previous article the study indicted there is an increase in two infections—pneumonia and Clostridium difficile (C. difficile). These two infections can cause huge complications post-surgery and appear to be the cause of higher death rates in those using PPI medications.
Pneumonia is an infection of the lungs that can be very painful and is especially dangerous or deadly in older people or those who are immune compromised. Nosocomial pneumonia is one that is contracted during a hospital stay and generally appears 3-7 days after admission.
Some steps to prevent pneumonia include getting the appropriate pneumonia vaccination as directed by your physician and to practice proper infection prevention techniques while in the hospital. Do not be afraid to insist that health care workers wash their hands before they come into contact with you or your loved one.
Another part of why PPIs are linked to pneumonia is because they suppress the cough reflex. Sitting upright at a 45 degree angle to prevent aspiration from GERD and purposely coughing and deep breathing, as directed by your physician, may also help to keep the lungs clear. If your physician has provided you with a device to aid in deep breathing - please take it seriously.
Clostridium difficile (C. difficile)
C. difficile is a bacterial infection that causes symptoms from severe GI upset and diarrhea to life threatening colon inflammation. This painful illness is more frequent in the elderly who have been in hospitals or long term care facilities and is often found after the use of antibiotics. When antibiotics are used to treat an infection they can also kill off the healthy gut bacteria. This allows the bad bacteria like C. difficile to take over and wreak havoc.
As with pneumonia, one of the best ways to prevent infection with C. difficile is to practice strict infection prevention techniques. Be sure that medical staff are washing their hands between every patient and don’t be afraid to insist that they wash their hands if you did not see them do so.
Since C. difficile is often seen after the use of antibiotics it is important to reduce the overuse of antibiotics. Remember, antibiotics will not treat a virus so insisting on using them when they are not necessary will not help you get well faster and may lead to problems like this nasty infection. If you do need antibiotics it is important to take them exactly as indicated by your physician and replace the healthy gut bacteria through the use of a probiotic or by eating probiotic rich foods.
Contributing to the problem is the overuse of PPI medications in the hospital settings. It has been standard practice until recently to prescribe PPIs to patients to prevent GI bleeding. It is often given to those with a previous history of ulcers or those on medications like steroids that may increase GI bleeding risk. Up to 50 percent of hospitalized patients are taking a PPI medication. Study authors indicated that reducing this percentage to only the patients for whom PPIs are essential could limit some of these poor outcomes.
If you are currently taking a PPI medication and have a surgery scheduled you may want to discuss the risk vs. benefit with your physician. You may be able to make lifestyle changes that reduce your GERD enough to allow for other acid reducing medications like H2 blockers, which can be used in place of PPIs. In some instances of severe GERD your physician may want to discuss surgery as an alternative to a lifetime on PPI medications.
Knowing these risks and taking appropriate steps to mitigate them as much as possible is the best way to prevent complications from taking PPIs.
_Jennifer has a bachelor’s degree in dietetics as well as graduate work in public health and nutrition. She has worked with families dealing with digestive disease, asthma and food allergies for the past 12 years. Jennifer also serves the Board of Directors for Pediatric Adolescent Gastroesophageal Reflux Association (PAGER). _
Jennifer Rackley is a nutritionist and mother of three girls. Two of her children have dealt with acid reflux disease, food allergies, migraines, and asthma. She has a Bachelor of Science in dietetics from Harding University and has done graduate work in public health and nutrition through Eastern Kentucky University. In addition to writing for HealthCentral, she does patient consults and serves on the Board of Directors for the Pediatric Adolescent Gastroesophageal Reflux Association.